To mark #WorldSuicidePreventionDay we will tribute this post to all women who have suffered from suicidal thoughts as a side effect of the pill. Contraceptive pills contain different levels of artificial estrogen, a hormone that prevents ovulation (release of an egg). Studies have shown that estrogen directly influences the emotional wellbeing of women. While most articles and doctors claim that the pill reduces PMS, it can also induce anxiety, depression, insomnia and mood swings. However, doctors will not warn you of this.To explain on a chemistry level, estrogen effects the production increases the production of neurosteroids, which can cause mood swings and anxiety. Simply said, estrogen from OCPs can trigger or worsen anxiety. Being on the pill raises the estrogen levels in your body as much as 100 times more than the body naturally produces.
Doctor Jerilynn Prior, a researcher and Professor of Endocrinology at the University of British Columbia has found that by preventing ovulation with the pill, this leads to estrogen to build up and actually worsen mood swings from PMS and emotional health. The estrogen build up also prevents the thyroid gland from releasing hormones. This leads to the hypothyroidism (inactive thyroid) which causes you to feel mentally sluggish, foggy, depressed, over stressed and experience more unpredictable mood swings.
Hormones are often over looked when it comes to mental health. However, it is imperative that we bring awareness to the role hormonal imbalance, in particular estrogen dominance and its destructive effect on the mental health of women.
If you have or had experiences of any negative suicidal thoughts feel free to open up to us with your stories. We are hear to listen, you are not alone.
More information on the pill (Dr. Jerilynn Prior ‘The Pill at 50’)